Cases reported "Bronchial Spasm"

Filter by keywords:



Retrieving documents. Please wait...

1/160. Retrospective study of bitolterol mesylate in the treatment of conditions associated with reversible bronchospasm.

    patients with reversible bronchospasm benefit from the use of inhaled beta-adrenergic agents. In this retrospective study of 24 older patients with a variety of conditions associated with reversible bronchospasm--asthma, asthma with emphysema, chronic bronchitis, and asthmatic bronchitis--symptomatic improvement was noted after treatment with inhaled bitolterol mesylate. Symptoms resolved or improved after 1 month in 93.8% (15/16) of patients using a metered-dose inhaler and in 75% (6/8) of those using a hand-held nebulizer. Sixteen additional patients were randomly selected to undergo pulmonary function tests after receiving two to three puffs of bitolterol from a metered-dose inhaler. FEV1 improved by 10.9%, FVC by 12.1%, and FEF25%-75% by 34.4% after administration of bitolterol. No adverse events were noted in any patients in either group. The results of this retrospective study suggest that bitolterol is an effective and safe treatment in patients with conditions associated with reversible bronchospasm. ( info)

2/160. Use of capnography delaying the diagnosis of tracheal intubation.

    There was a delay in making the correct diagnosis of tracheal intubation in a parturient who developed severe bronchospasm after intubation because we relied on the capnogram. ( info)

3/160. Reactive airways dysfunction and systemic complaints after mass exposure to bromine.

    Occasionally children are the victims of mass poisoning from an environmental contaminant that occurs due to an unexpected common point source of exposure. In many cases the contaminant is a widely used chemical generally considered to be safe. In the following case, members of a sports team visiting a community for an athletic event were exposed to chemicals while staying at a local motel. bromine-based sanitizing agents and other chemicals such as hydrochloric acid, which were used in excess in the motel's swimming pool, may have accounted for symptoms experienced by the boy reported here and at least 16 other adolescents. Samples of pool water contained excess bromine (8.2 microg/mL; ideal pool bromine concentration is 2-4 microg/mL). Symptoms and signs attributable to bromine toxicity included irritative skin rashes; eye, nose, and throat irritation; bronchospasm; reduced exercise tolerance; fatigue; headache; gastrointestinal disturbances; and myalgias. While most of the victims recovered within a few days, the index case and several other adolescents had persistent or recurrent symptoms lasting weeks to months after the exposure. ( info)

4/160. Disappearance of wheezing during epidural lidocaine anesthesia in a patient with bronchial asthma.

    BACKGROUND AND OBJECTIVES: Local anesthetics in blood absorbed from the epidural space attenuate bronchial hyperreactivity to chemical stimuli. However, it is not documented whether local anesthetics at clinically relevant concentrations improve active wheezing in patients with bronchial asthma. CASE REPORT: We managed a 60-year-old man with bronchial asthma and active wheezing under continuous epidural anesthesia using plain lidocaine. The wheezing gradually diminished 20 minutes after the epidural injection of 13 mL 2% lidocaine and completely disappeared over 155 minutes during continuous epidural injection of 2% lidocaine (6 mL/h). The plasma concentrations of lidocaine in arterial blood during the epidural anesthesia ranged from 2.5 to 3.9 microg/mL. Wheezing reappeared 55 minutes after termination of the continuous epidural injection of lidocaine. The plasma concentration of lidocaine at this time was 1.9 microg/mL. CONCLUSIONS: At clinically relevant concentrations, lidocaine in the blood absorbed from the epidural space may improve bronchospasm in patients with bronchial asthma. ( info)

5/160. defecation-induced bronchospasm.

    Acute asthma exacerbations are common. patients with asthma experience symptoms in response to a wide variety of stimuli, and identifying the precipitating cause may be useful in guiding treatment and preventing future attacks. A case of asthma exacerbation occurring during multiple defecations is reported. Abnormal parasympathetic tone has been implicated in the pathogenesis of certain types of asthma, and defecation can be associated with increased parasympathetic tone. This patient's pattern of defecation-related asthma exacerbations responded to prophylactic anticholinergic medication. ( info)

6/160. Sudden bronchospasm on intubation: latex anaphylaxis?

    I present a case of a patient with a history of cerebral palsy and asthma, living in a group home, who developed acute onset bronchospasm immediately after intubation. The patient developed hypotension 5 minutes after intubation. The bronchospasm lasted 20 minutes, and the case was complicated further by continued hypotension and a pneumothorax. A diagnosis of latex-mediated anaphylaxis was made in the intensive care unit after immunoglobin E (IgE), serum tryptase, and latex-specific IgE antibody were shown to be markedly elevated. This case report demonstrates that immediate onset of bronchospasm on intubation of an asthmatic patient is not always an asthma attack, and that other causes of bronchospasm should be considered in the differential diagnosis. patients with a history of atopy, including those with a history of asthma, have an increased risk of developing latex sensitivity. It is important to remember that more than one etiology may be responsible for this kind of bronchospasm, and that it may be difficult to differentiate between multiple etiologies of bronchospasm. ( info)

7/160. Persistent anaphylactic reaction after induction with thiopentone and cisatracurium.

    A 6-year-old boy presented for surgery for phimosis. The anaesthetic technique included intravenous induction with thiopentone and neuromuscular blockade with cisatracurium. Severe persistent bronchospasm and central cyanosis followed the administration of these drugs. A continuous i.v. infusion of epinephrine at 0.2 microg. kg(-1) x min(-1) was necessary to break the severe refractory bronchial hyperresponsiveness. There was no previous exposure to anaesthetic drugs and no definite family history of allergy. Through increased serum eosinophil cationic protein, tryptase and histamine levels and IgE levels specific to cisatracurium, we demonstrated an IgE-mediated anaphylactic reaction to cisatracurium in the child's first exposure to this new neuromuscular blocking agent. Anaphylactic reactions to new anaesthetic drugs may be challenging to recognize and treat during general anaesthesia in children. The pathogenesis, diagnosis and management of life threatening persistent allergic reactions to intravenous anaesthetics are discussed. ( info)

8/160. Severe asthmatic reaction during long-term treatment with disodium cromoglycate powder inhalations.

    inhalation of inert particles may in susceptible subjects with bronchial asthma result in reflex bronchoconstriction mediated through the vagal nerves. A case of severe asthmatic reaction with bronchial spasm in a 60-year-old man with intrinsic asthma after inhalation of disodium cromoglycate powder (Lomudal) during long-term treatment is reported. The mechanism is considered to be reflexogenic. Because of the variability in individual susceptibility during long-term treatment, inhalation therapy should always be given with close attention to asthmatic exacerbations. ( info)

9/160. Protective effect of ketotifen and disodium cromoglycate against bronchoconstriction induced by aspirin, benzoic acid or tartrazine in intolerant asthmatics.

    Oral challenge tests with acetylsalicylic acid, tartrazine or benzoic acid were performed in 7 intolerant asthmatic patients after a 3-day treatment with either orally taken ketotifen (1 mg twice daily) or inhaled disodium cromoglycate (20 mg four times daily) at random. Protection was noted with ketotifen in 5, with DSCG in 3 patients. On the evaluation of the mean percentage of the maximum decline in the forced expiratory volume in 1 sec (FEV1) only ketotifen afforded significant protection statistically (p less than 0.05). All the intolerant asthmatics studies showed, as an immunological abnormity, a slight, but significant decrease of the C1-inhibitor levels. Moreover, in three out of these the alpha 1-antitrypsin serum values were under the lower normal range. ( info)

10/160. Bronchospasm induced by cardiopulmonary bypass.

    Severe bronchospasm during cardiopulmonary bypass (CPB) is an unusual event. A 16-year-old girl with pulmonary stenosis who underwent reconstruction of the right ventricle outflow tract experienced severe bronchospasm following CPB. Just after the initiation of the partial CPB, high inspiratory airway pressure was suddenly recognized. The lung had become too stiff for the anesthetic circuit bag to be squeezed by hand. Tracheobronchial obstruction was ruled out by investigation with a fiberoptic bronchoscope. A presumptive diagnosis of severe bronchospasm was made, and aggressive bronchodilator therapy was instituted. The attack was successfully treated with aggressive bronchodilator therapy. Although the exact causes for bronchospasm in our case are not clear, CPB factors, such as the release of complements and allergic reactions might have induced the attack under relatively light anesthetic state. ( info)
| Next ->


Leave a message about 'bronchial spasm'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.